Colorado, 2022

Drought in Colorado, May 10 to 31, 2022

May 10 to 31, 2022 · NWS GLD · 1 event in 1 county or zone

Yuma County Drought status declined from D1 Abnormally Dry to D2 Severe Drought during the month. Precipitation for the month ranged from two to five inches.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Yuma County Drought status declined from D1 Abnormally Dry to D2 Severe Drought during the month. Precipitation for the month ranged from two to five inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at May 9, 10:01 PM MST, 1 hour 59 minutes earlier.

Area forecast discussion, May 9, 10:01 PM MST, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1101 PM MDT Mon May 9 2022

.SHORT TERM...(This evening through Wednesday night)
Issued at 223 PM MDT Mon May 9 2022

The main concern in the short term continues to be the dry and
breezy conditions leading to elevated to critical fire weather
conditions across a portion of the forecast area prior vegetation
green up across the region. The secondary concern is now the
possibility of thunderstorms with isolated severe storms Wednesday
afternoon and evening.

Southwest flow aloft persists across the central High Plains
region through Wednesday with a ridge of higher pressure
amplifying over the Mississippi Valley region and the upper trough
sharpening and beginning to move east out of the Intermountain
West and into the Rockies. This southwest flow aloft appears to
pulls a couple of disturbances out of the deep southwest that
appear to be initiated by storms that develop over the higher
terrain of the Rockies that then move out across the Plains
states. A series of surface lows continue to consolidate over the
southern to central high plains from northeast New Mexico to
southeast Colorado each of the next few days with dry downslope
conditions over the western portions of the forecast area, while
south to southeast near surface flow is anticipated ahead of the
surface lows and dryline prior to them moving east across the
Plains each day. Breezy conditions are possible each day as the
pressure gradient increases with the deepening of each low.

Dry and breezy conditions will lead to elevated to critical fire
weather conditions each of the next few days across mainly the
west and southwest sections of the forecast area. Moisture
transport into the region ahead of a dryline and cold front on
Wednesday in advance of the upper trough approaching from the west
could destabilize the airmass enough to produce storms along and
in advance of the dryline that could produce isolated strong to
severe storms with damaging winds and large hail.

.LONG TERM...(Thursday through Monday)
Issued at 115 PM MDT Mon May 9 2022

Surface low in the northern plains on Thursday will have a cold
front trailing south, forecast to be along the Kansas and Colorado
border area Thursday morning then surging eastward, located
over the eastern part of the forecast area Thursday afternoon.
Scattered showers and thunderstorms are forecast to develop along
the front, aided by some synoptic forcing from a weak shortwave
trough embedded in the southwest flow aloft. Weak to moderately
unstable airmass combined with 40 kts of deep layer shear may
support a few severe storms in the afternoon to early evening
before the front moves out of the area to the east. On the dry
side of the front, gusty southwest winds and low humidity will
result in elevated/critical fire weather conditions Thursday
morning through afternoon. High temperatures will range from the
lower 80s in northeast Colorado behind the front to the lower 90s
in north central Kansas ahead of the front.

Low level southeasterly winds on Friday will attempt to advect
moisture back into the area, but appears the deeper moisture will
struggle to reach the area. Nonetheless, might see enough
instability develop in far southeastern part of the forecast area,
Hill City to Tribune, for a few afternoon and evening
thunderstorms. Deep layer shear forecast to be slightly lower
compared to Thursday, around 30 kts, which will lower the severe
risk if storms manage to develop at all. High temperatures will
be in the upper 70s to lower 80s. Risk for fire weather will be
confined to northeast Colorado and adjacent counties as humidity
and wind speeds approach criteria once again.

For Saturday, will briefly be in northwest flow aloft between
departing low and building ridge. Somewhat uncertain situation for
convection, as there may be a weak disturbance in the northwest
flow and a surface boundary in the area. Models currently mostly
dry, though GFS does hint at convection developing along the
surface boundary. So, a rather low confidence precipitation
forecast for this day. However, deep layer shear of 40-50 kts
would be sufficient for severe storms should something develop.
High temperatures will be in the 70s. While fire weather risk is
not zero, afternoon humidity does stay just above criteria in
latest model forecasts.

For Sunday and Monday, upper ridge will move across the area.
Temperatures will warm back to near or slightly above normal with
dry conditions currently forecast. GFS is hinting at elevated
thunderstorms Sunday night tied to the nocturnal low level jet,
but confidence at this time range is low. Assuming fuels are
available, fire weather concerns return to northeast Colorado and
adjacent areas as afternoon humidity drops to less than 20 percent
along with breezy winds both days.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1055 PM MDT Mon May 9 2022

VFR conditions /clear skies/ will prevail through the TAF period.
N-NNE winds will prevail overnight.. on the western periphery of a
lee cyclone progressing eastward into central KS. Winds may go
variable for a period late Tue morning (GLD) and early Tue
afternoon (MCK), eventually shifting to the ESE-SE during the
mid-late afternoon.. in response to renewed pressure falls /lee
cyclone development/ in Colorado.

&&

.FIRE WEATHER...
Issued at 223 PM MDT Mon May 9 2022

Modified the Red Flag Warning area today since the cold front that
passed through early this morning had settled over the southern
sections of the CWA and has not moved back to the north. This will
keep the critical fire weather areas out of Yuma county Colorado
and Cheyenne county Kansas. Dry and windy conditions remain mainly
south of Interstate 70.

Elevated to critical fire weather conditions will continue over
portions of the forecast area on Tuesday and Wednesday. Have
issued a Fire Weather Watch for the southwestern and western
portions of the area where RH values less than 15 percent are
coincident with winds speeds greater than 25 mph.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Fire Weather Watch from Tuesday morning through Tuesday evening
     for KSZ041.

CO...Fire Weather Watch from Tuesday morning through Tuesday evening
     for COZ253-254.

     Fire Weather Watch from Wednesday morning through Wednesday
     evening for COZ252>254.

NE...NONE.

&&

SHORT TERM...LOCKHART
LONG TERM...024
AVIATION...VINCENT
FIRE WEATHER...LOCKHART
Hazardous weather outlook, May 9, 6:51 PM MST, 5 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
751 PM MDT Mon May 9 2022

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-110200-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
751 PM MDT Mon May 9 2022 /851 PM CDT Mon May 9 2022/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THROUGH TONIGHT...

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY...

A Fire Weather Watch is in effect for a limited portion of the area
on Tuesday, mainly in eastern Colorado.

A Fire Weather Watch is in effect for a limited portion of the area
on Wednesday, mainly in eastern Colorado.

Isolated severe thunderstorms are possible during the late afternoon
and evening hours on Wednesday, mainly in western Kansas.

.SPOTTER INFORMATION STATEMENT...

Isolated severe thunderstorms are possible during the late afternoon
and evening hours on Wednesday May 11. Spotters are encouraged to
monitor the latest convective outlooks from the Storm Prediction
Center.

Vincent

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 drought. Local standard time, as filed.

Drought, Yuma County

When
May 10, 12:00 AM MST to May 31, 11:59 PM MST
Where
Yuma County forecast zone
Reported by
Drought Monitor
Coordinates
40.003, -102.424 (the zone’s center; the record gives no point)

Precipitation for the month ranged from two to five inches. This was up to three inches above normal. Normal precipitation amounts range from two to three inches. Despite the above normal precipitation, the drought status worsened for the county.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2022Every state in 2022This day in weather historyWarnings in Colorado, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1028476.